In the PeerJ journal they noted that 1.4 percent of their subjects, men between ages of 16 and 89, who used either dutasteride, a drug meant to shrink enlarged prostates or finasteride, a drug for both the prostate and hair loss, experienced erectile dysfunction for a median period of nearly four years after they stopped taking the drug.
The drugs both halted the process that converts testosterone into 5-alpha-dihydrotestosterone (5a-DHT), a steroid that not only silences the chemical action that spurs hair growth, but could be making the achievement and maintenance of erections difficult for users, by blocking other important biochemical signals.
The duration of drug use seemed to impact how long the ED lasted in subjects younger than 42. People who used either drug for longer than 205 days were 4.9 times more likely to experience PED than those who used them for less than that period.
Instead of the usual risk determinants such as diabetes, obesity, and age, researchers found that "exposure was a more accurate predictor of PED" than any other risk factor. Dosage was also secondary to exposure, "likely reflecting that finasteride exerts near-maximal inhibition of 5a-DHT synthesis at a dose of 1 mg," the dosage indicated for hair loss treatment.
In 2015 the same researchers concluded that there was not enough evidence to show that finasteride was a safe hair loss treatment. Writing in the JAMA Dermotology journal, the conclusion read, "Available toxicity information from clinical trials of finasteride in men with AGA (androgenic alopecia) is very limited, is of poor quality, and seems to be systematically biased. In a cohort of men prescribed finasteride for routine treatment of AGA, most would have been excluded from the pivotal studies that supported US Food and Drug Administration approval for AGA. Published reports of clinical trials provide insufficient information to establish the safety profile for finasteride in the treatment of AGA."
More than 1,400 lawsuits have been filed against finasteride manufacturer Merck & Co., with some families claiming that the depression experienced by some men who ceased using the drug drove them to suicide.
Urologist Daniel Marchalik wrote in a recent op-ed, "The constellation of potential symptoms, sometimes referred to as post-finasteride syndrome, may include sexual, physical and psychological changes. Of these, the sexual side effects are perhaps the most extensively reported. In fact, in 2012, the Food and Drug Administration announced a label change for Propecia (brand name for finasteride) and Proscar (a similar drug), requiring the manufacturer to warn that the medication may be associated with ‘libido disorders, ejaculation disorders, and orgasm disorders that continued after discontinuation of the drug.'"